Side-effects from medicine? It could be the ‘nocebo effect’

Telling a patient that a drug has side-effects can bring on that very problem

The nocebo effect has been shown to reduce quality of life in cancer patients

The nocebo effect has been shown to reduce quality of life in cancer patients

 

What place could the term nocebo (“I shall harm”) possibly have in modern medicine? As the “dark side” of placebo (“I shall please”) – which considers the potential benefits of an inert treatment – how could there ever be a medical role for giving someone a noxious substance?

In reality it is the nocebo effect – the negative  psychosocial context around a particular treatment – that is relevant to healthcare. A nocebo-related effect means symptoms worsen when the person becomes aware of some negative expectations of a treatment.

In a previous column I described a  study in the the Lancet, which found that patients who did not know they were taking a cholesterol-lowering statin began reporting muscle pain only when they were made aware they were on the drug. “This is not a case of people making up symptoms,” author Prof Peter Sever said. “Patients can experience very real pain as a result of the nocebo effect. What our study shows is that it’s precisely the expectation of harm that is likely causing the increase in muscle pain and weakness.”

First described in the 1960s, research has since confirmed that the nocebo effect is a neurobiological phenomenon that produces detectable changes in the body. They are produced in clinical practice by negative expectations relating to disclosures of possible side effects from prescribed treatments. For example, informing a patient that a prescribed drug may cause a side effect may itself produce the same side effect independent of the pharmacological properties of the drug.

A classic example of the nocebo effect is illustrated by the 1981 experiment of Schweiger and Parducci.  They recruited a group of students and informed them that they would be subjected to a procedure – administration of electric current to their heads – that could induce headaches. Even though no electricity was administered, the majority of participants reported headache.

In a 2007 clinical trial on antidepressants, one of the control subjects took 29 inert pills in a suicide attempt. While the pills should have had no effect because he was taking a placebo, the man experienced hypotension and required intravenous fluids to maintain adequate blood pressure. When the patient was informed that he was taking a placebo, the nocebo effect lifted and his adverse effects rapidly disappeared.

Cancer patients

Which brings us to a real conundrum: How can physicians simultaneously obtain informed consent and minimise nocebo-related side-effects? Patients must be fully informed of both the potential benefits and possible downsides of a particular treatment. But in seeking to avoid inducing a nocebo response, is it ethically acceptable to frame treatments “positively” (by focusing on the majority of patients who do not experience the side effect)?

 There are a number of possible solutions to this dilemma. One is a technique called contextualised informed consent, in which the physician considers the possible adverse effects of a particular medication, the patient themselves and the illness for which treatment is being given, in order to tailor the information about possible side effects. Other suggestions include using  permitted non-information, in which a patient may agree to receive no information or less information about mild or temporary adverse effects.

The nocebo effect can directly impact medication adherence. I have seen patients stop taking their medication when we switched from a brand-name drug to a generic and the colour of the tablets changed. A 2012 study found that some patients link efficacy to pill appearance, so changing how the pill looks can lead patients to believe that the new pills will not be effective.

Nocebo is a complex challenge.

(I am grateful for the assistance of Dr Charlotte Blease, Research Fellow at the Dublin Institute of Advanced Studies, in writing this column.)

mhouston@gmail.com  @muirishouston 

The Irish Times Logo
Commenting on The Irish Times has changed. To comment you must now be an Irish Times subscriber.
SUBSCRIBE
GO BACK
Error Image
The account details entered are not currently associated with an Irish Times subscription. Please subscribe to sign in to comment.
Comment Sign In

Forgot password?
The Irish Times Logo
Thank you
You should receive instructions for resetting your password. When you have reset your password, you can Sign In.
The Irish Times Logo
Please choose a screen name. This name will appear beside any comments you post. Your screen name should follow the standards set out in our community standards.
Screen Name Selection

Hello

Please choose a screen name. This name will appear beside any comments you post. Your screen name should follow the standards set out in our community standards.

The Irish Times Logo
Commenting on The Irish Times has changed. To comment you must now be an Irish Times subscriber.
SUBSCRIBE
Forgot Password
Please enter your email address so we can send you a link to reset your password.

Sign In

Your Comments
We reserve the right to remove any content at any time from this Community, including without limitation if it violates the Community Standards. We ask that you report content that you in good faith believe violates the above rules by clicking the Flag link next to the offending comment or by filling out this form. New comments are only accepted for 3 days from the date of publication.